Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


supplements for HIV?
Jun 21, 2007

Do you recommend particular vitamin/mineral supplementation? I have also read that it's important to take carnitine, ALA and NAC. All these supplements get expensive. What should I definitely be taking? By the way, I'm a 50 year old woman who has been pos for 17 years. My viral load is 12,000 and CD4 is 275. Thank you so much for all the work you do.

Response from Dr. Pierone

There are no specific supplement recommendations for management of HIV infection. It seems reasonable to take a multivitamin tablet and one could make an argument that virtually all adults should consider taking a fish oil or flaxseed oil supplement (for the omega3 benefits). There are some data of the potential benefit of carnitine, alpha-lipoic acid (ALA), and N-acetylcysteine (NAC) to address mitochondrial toxicity from thymidine nucleoside reverse transcriptase inhibitors (like Zerit and AZT).

There are supplements which may be useful for medical conditions which may also occur in the context of HIV infection. Examples would include glucosamine for joint pain, saw palmetto for prostate enlargement, and red rice yeast for hyperlipidemia. There are also potential supplement-drug interactions which need to be considered as well. Red rice yeast is a natural form of lovastatin in its use in conjunction with ritonavir (Norvir) could result in toxic levels of this agent.

Thanks for posting in the best of luck to you!



Previous
Kaposi's sarcoma progressing despite HAART
Next
temporal wasting from Kaletra?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement